MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION HURRICANE RX; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION HURRICANE RX; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00545920
Medical Device Problem Codes Material Separation (1562); Use of Device Problem (1670); Difficult to Open or Remove Packaging Material (2922)
Health Effect - Clinical Codes Abdominal Pain (1685); Unspecified Infection (1930); Inflammation (1932); Pancreatitis (4481); Cholangitis (4821)
Date of Event 04/23/2025
Type of Reportable Event Serious Injury
Event or Problem Description
Note: this report pertains to one of two hurricane rx dilation balloons that were used in the same patient and procedure.It was reported to boston scientific corporation that a hurricane rx dilation balloon was used in the bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure in (b)(6) 2024.The exact day was not reported.During the procedure, an attempt was made to dilate the stricture by placing a metal stent.A hurricane rx dilation balloon was used to access the stricture but upon balloon dilation, the protective plastic sleeve covering the balloon was pushed into the bile duct by the physician.The protective sleeve should have been removed during product unpacking.The sleeve was not visible under fluoroscopy and therefore, the incident went unnoticed by the healthcare staff.When the stent placement was subsequently attempted, the stricture could not be passed, and the metal stent was therefore improperly positioned.The metal stent was removed, and dilation was performed with a second hurricane rx dilation balloon.During the second dilatation, a second sleeve was pushed into the bile duct by the physician.A metal stent was then successfully placed.After the ercp procedure, the patient developed pancreatitis, resulting in abdominal pain and elevated amylase levels, which persisted for approximately 14 days.The patient was admitted to the hospital with cholangitis and elevated liver enzyme levels.A ct scan found an occluded metal stent and two retained sleeves from the balloons inside the patient.During the same admission, another ercp was performed on (b)(6) 2025, revealing the metal stent was blocked by a large amount of bile duct stones.The two balloon sleeves were located further up in the bile duct and were removed from the patient during the procedure.The patient developed mild pancreatitis after the second ercp procedure but is expected to fully recover.Note: imaging photos of the patient were provided and show two balloon sleeves inside the patient.Photos of the removed sleeves outside of the patient were provided and showed two detached balloon protective sleeves.
 
Additional Manufacturer Narrative
Block a2: patient's exact age is unknown; however, it was reported that the birth year of the patient was 1962 therefore, patient was over the age of 18.Block h6: imdrf device code a020501captures the reportable event of failure to remove balloon protector sleeve.Imdrf device code a0413 captures the reportable event of material separation.Imdrf patient code e1021 captures the reportable event of pancreatitis.Imdrf patient code e1109 captures the reportable event of cholangitis.Imdrf patient code e1002 captures the reportable event of abdominal pain.Imdrf patient code e2326 captures the reportable event of inflammation.Imdrf patient code e1906 captures the reportable event of infection.Imdrf impact code f23 captures the reportable event of unexpected medical intervention.Imdrf impact code f08 captures the reportable event of hospitalization.Imdrf impact code f2203 captures the reportable event of imaging required (ct scan).Imdrf impact code f1901 captures the reportable event of additional surgery (second ercp procedure).
 
Event or Problem Description
This report pertains to one of two hurricane rx dilation balloons that were used in the same patient and procedure.It was reported to boston scientific corporation that a hurricane rx dilation balloon was used in the bile duct during an endoscopic retrograde cholangiopancreatography (ercp) procedure in (b)(6) 2024.The exact day was not reported.During the procedure, an attempt was made to dilate the stricture by placing a metal stent.A hurricane rx dilation balloon was used to access the stricture but upon balloon dilation, the protective plastic sleeve covering the balloon was pushed into the bile duct by the physician.The protective sleeve should have been removed during product unpacking.The sleeve was not visible under fluoroscopy and therefore, the incident went unnoticed by the healthcare staff.When the stent placement was subsequently attempted, the stricture could not be passed, and the metal stent was therefore improperly positioned.The metal stent was removed, and dilation was performed with a second hurricane rx dilation balloon.During the second dilatation, a second sleeve was pushed into the bile duct by the physician.A metal stent was then successfully placed.After the ercp procedure, the patient developed pancreatitis, resulting in abdominal pain and elevated amylase levels, which persisted for approximately 14 days.The patient was admitted to the hospital with cholangitis and elevated liver enzyme levels.A ct scan found an occluded metal stent and two retained sleeves from the balloons inside the patient.During the same admission, another ercp was performed on (b)(6) 2025, revealing the metal stent was blocked by a large amount of bile duct stones.The two balloon sleeves were located further up in the bile duct and were removed from the patient during the procedure.The patient developed mild pancreatitis after the second ercp procedure but is expected to fully recover.Imaging photos of the patient were provided and show two balloon sleeves inside the patient.Photos of the removed sleeves outside of the patient were provided and showed two detached balloon protective sleeves.
 
Additional Manufacturer Narrative
A2: patient's exact age is unknown; however, it was reported that the birth year of the patient was 1962 therefore, patient was over the age of 18.H6: imdrf device code a020501 captures the reportable event of failure to remove balloon protector sleeve.Imdrf device code a0413 captures the reportable event of material separation.Imdrf patient code e1021 captures the reportable event of pancreatitis.Imdrf patient code e1109 captures the reportable event of cholangitis.Imdrf patient code e1002 captures the reportable event of abdominal pain.Imdrf patient code e2326 captures the reportable event of inflammation.Imdrf patient code e1906 captures the reportable event of infection.Imdrf impact code f23 captures the reportable event of unexpected medical intervention.Imdrf impact code f08 captures the reportable event of hospitalization.Imdrf impact code f2203 captures the reportable event of imaging required (ct scan).Imdrf impact code f1901 captures the reportable event of additional surgery (second ercp procedure).H11: (investigation result): the hurricane rx dilatation balloon was not returned; however, photos of the complaint device were provided by the complainant.Per media analysis, the photos showed that two balloon protective sleeves detached, which have been removed from the patient's anatomy.No other problems with the device were noted from the photo.With all the available information, boston scientific concludes the reported event of device material separation and balloon protector/sleeve failure to remove was confirmed.Additionally, the reported event of protective plastic sheath covering the balloon was unintentionally pushed into the bile ducts by the physician was also confirmed.Since the device was used in a manner inconsistent with the written instruction in the ifu that states: "remove protective sleeve from balloon prior to insertion" and according to the information provided by the customer that the protective plastic sheath covering the balloon was unintentionally pushed into the bile ducts by the physician (protective sleeve does not move before insertion), the most probable root cause is failure to follow instruction.

Brand Name
HURRICANE RX
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
cork business technology park
model farm road
cork T12 Y K88
EI   T12 YK88
Manufacturer Contact
arlene acevedo gutierrez
300 boston scientific way
marlborough, MA 01752
7877968283
MDR Report Key22093448
Report Number3005099803-2025-02277
Device Sequence Number6906554
Product Code FGE
UDI-Device Identifier08714729283836
UDI-Public(01)08714729283836(17)261127(10)35376680
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K130484
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/22/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00545920
Device Catalogue NumberM00545920
Device Lot Number0035376680
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2025
Supplement Date Received by Manufacturer06/29/2025
Initial Report FDA Received Date05/28/2025
Supplement Report FDA Received Date07/22/2025
Date Device Manufactured11/27/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale